Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 44, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 26, 2020, 11:34 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 11:34 PM MDT (05:34 UTC)
- Expired
- Jul 27, 2020, 2:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WGUS55 KPUB 270534
FFWPUB
COC055-270830-
/O.NEW.KPUB.FF.W.0044.200727T0534Z-200727T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1134 PM MDT Sun Jul 26 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
* Until 230 AM MDT.
* At 1132 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around three tenths inch of rain
has already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flooding include...
Spring Burn Scar north of Highway 160 and Spring Burn Scar south of
Highway 160 in Huerfano county.
Excessive rainfall over the burn scar will result in debris flow
moving through the North and South Abeyta Creek, Dog Springs Arroyo.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
This includes the following areas, South Abeyta Creek near County
Road 441.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3769 10509 3767 10499 3762 10498 3756 10504
3753 10509 3753 10517 3763 10515
FLASH FLOOD...RADAR INDICATED
$$
KTS1 follow-up statement
142
WGUS75 KPUB 270827
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
227 AM MDT Mon Jul 27 2020
COC055-270836-
/O.EXP.KPUB.FF.W.0044.000000T0000Z-200727T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
227 AM MDT Mon Jul 27 2020
...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO COUNTY WILL EXPIRE AT
230 AM MDT...
The heavy rain has ended, however, periods of light rain will likely
continue through the next hour. Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3769 10509 3767 10499 3762 10498 3756 10504
3753 10509 3753 10517 3763 10515
$$
kamWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:02 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 26, 10:02 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1002 PM MDT Sun Jul 26 2020 .UPDATE... Issued at 1002 PM MDT Sun Jul 26 2020 Updated the forecast to add another flash flood watch for tomorrow afternoon and evening for the area burn scars. With the monsoonal moisture in place, we are expecting for another round of slow moving thunderstorms tomorrow afternoon. This will combine with areas of saturated soils from previous days precipitation for the potential of flash flooding once again, especially for the burn scars. && .SHORT TERM...(This evening through Monday) Issued at 237 PM MDT Sun Jul 26 2020 Currently Scattered thunderstorms and numerous showers were noted over the forecast area at 2 pm. The strongest storms were noted in the KTAD area and across eastern Baca County. Other showers and storms were noted over the mtns/plains interface. A cool front was on the Palmer Divide and was about to move into El Paso county. Rest of Today and into Tonight... Main concern is what is going to happen in the next several hours. Cool front will continue to push south in the unstable airmass over southeast CO. Between 500 and 2000 J/kg of mixed CAPE were noted over the region with the most unstable air over the far SE Plains. HRRR continues to indicate (as it has been doing since I got into the WFO at 8 AM) to show the strongest activity in the mtns is going to occur over the mtns/plains interface. In addition, storms over S Lincoln County have put out a boundary and it was pushing west and south, and storms in the KTAD area are likely going to push a boundary northward. Likewise, I would not be too surprised to see some strong storms fire in the Pueblo County area and eventually push east later this afternoon. Based on the HRRR guidance, a significant flash flood threat is still possible for all of the burn scars along the Wets and Sangre mtns, especially once the main front moves down into that region. For the rest of the period, storms will slowly subside over the higher terrain this evening while a cluster of storms slowly pushes east across the plains. These storms may linger well into the evening and early morning hours. We will likely see quite a bit of clouds with areas of low cigs over the plains tonight. Tomorrow... Main change to the fcst is the potential for less precip over most of the region tomorrow. Temps are going to be rather cool tomorrow 70s and 80s plains) and this is likely going to stabilize the atmosphere. I have cut back pops quite a bit on the plains, but later shifts may need to cut them back even more. In the mtns, especially along the contdvd, the threat of locally heavy rain will still be with us and kept high pops over this region. \/Hodanish .LONG TERM...(Monday night through Sunday) Issued at 237 PM MDT Sun Jul 26 2020 On Tue the upper level ridge is expected to be centered near the southern CA coast, while an upper disturbance moves thru WY and northern CO. There will be a little less moisture over the area Tue, but still plenty around for scattered showers/storms over and near the mtns, then spreading over the plains in the evening hours. Wed the upper ridge becomes centered over AZ, with northwest flow aloft over the forecast area. Moisture is expected to be lacking on Wed, but the far eastern plains may have the best moisture and some isolated storms may be possible. There could also be some isolated showers/storms over some of the mtns as well. A disturbance moves into KS on Thu, while the upper ridge becomes centered near the Four Corners. Little moisture is expected over the area on Thu but there could again be some isolated showers/storms, especially near the eastern border. Fri and Sa the upper ridge center is expected to be over northeast AZ and a little more moisture is expected over the mtns, especially the eastern mtns, so maybe scattered showers/storms may form over the mtns and portions of the I-25 corridor in the afternoon and possible over the southern plains in the evening. Sun the upper ridge may shift westward and the models show a disturbance affecting the area and potentially bringing better chances for precip. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 237 PM MDT Sun Jul 26 2020 Thunderstorms, some with very heavy rain, are still a threat for later this afternoon and evening at all 3 taf sites, KPUB, KALS and KCOS. The heaviest rain threat will be at KCOS and KPUB. Another concern will be low cigs tonight given the abundant low level moisture over the plains. Storm threat for tomorrow afternoon is decreasing at all 3 taf sites as more stable air is fcst to move into the region. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ061-062- 072>075-077-079-080-087. Flash Flood Watch from Monday afternoon through Monday evening for COZ061-062-072>075-077-079-080-087. && UPDATE...MW SHORT TERM...HODANISH LONG TERM...28 AVIATION...HODANISH
Hazardous weather outlook, Jul 26, 11:01 AM MDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Sun Jul 26 2020 COZ058>089-093>099-271715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Sun Jul 26 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon through Tonight The Flash Flood threat for the burn scars across southeast and south central Colorado is much higher than normal this afternoon and evening. Model guidance late this morning continues to indicate thunderstorms will develop by mid afternoon over the east slopes of the southern mountains, and the immediate adjacent plains. Given that there is a rather unstable atmosphere over the entire region, these storms will have the potential to produce very heavy rainfall over a short period of time. Rainfall rates of 0.5 to 1.0 inches per hour will be possible. These types of rainfall rates will have the potential to cause flash flooding across area burn scars this afternoon and evening. The greatest risk of flash flooding across the burn scars will be between 3 pm and 8 pm this evening. People who live in or near a burn scar should remain alert to the weather this afternoon and evening. Be prepared to move quickly to higher ground if a warning is issued. In addition to the burn scar flooding potential, there is also a risk of local urban flash flooding across the Palmer Divide areas (including all of the El Paso county) and the Raton Mesa (including the Trinidad region). Other strong thunderstorms capable of producing heavy rain will fall over the plains, but will be more isolated in nature. Across the interior mountains, locally heavy rain is also likely, and this could cause rock and mud slides across the mountain passes. Areas in and around the Chalk Bluffs will be susceptible to heavy rains today. There is also a marginal risk of severe storms over the greater Kiowa county area, with the primary severe weather risk being winds of 60 mph. All storms will produce potentially deadly cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms are expected on Monday. The primary risk will be flash flooding on area burn scars due to abundant moisture and efficient rain producing thunderstorms. The flash flood risk will be highest on area burn scars. Moisture will remain in place on Tuesday with deep upslope flow leading to heavy showers and thunderstorms over the Eastern Mountains, east into the Interstate 25 corridor. Flash flooding will remain possible on area burn scars, along with the Colorado Springs and Pueblo urban areas. In addition to the heavy rainfall, storms will also produce dangerous lightning. Drier conditions with a few thunderstorms are possible Wednesday and Thursday. Better chances for thunderstorms are expected Friday into Saturday, initially over the Mountains during the afternoon, with eastward movement into the Plains during the evening. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters is likely this afternoon and evening over the entire region. Hodanish
In the hours before
Local storm report, Jul 26, 7:17 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 2 NW SWISSVALE 38.50N 105.95W
07/26/2020 CHAFFEE CO LAW ENFORCEMENT
COUNTY HIGHWAY 101 IS WASHED OUT NEAR
JUNCTION OF HIGHWAY 50.
&&
MWLocal storm report, Jul 26, 10:36 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1036 PM MDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD 3 NE CUCHARA 37.41N 105.07W
07/26/2020 HUERFANO CO EMERGENCY MNGR
FLASH FLOODING OVERTOPPLED HWY 12 AT MILE
MARKER 14.5.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:36 PM MDT | Flash Flood Warning | PUB | Custer, Saguache | 114 min |
| Jul 26, 8:59 PM MDT | Flash Flood Warning | PUB | Costilla | 6 hr |
| Jul 26, 9:50 PM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more | 26 hr |
| Jul 26, 10:23 PM MDT | Flash Flood Warning | PUB | Huerfano | 5 hr |
| Jul 27, 1:37 PM MDT | Special Weather Statement | PUB | Baca, Bent, Crowley, Otero, Prowers | 38 min |
| Jul 27, 2:39 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Jul 27, 3:02 PM MDT | Special Weather Statement | PUB | Baca | 13 min |
| Jul 27, 3:54 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 27, 4:39 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 27, 5:11 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.